Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 244, NWS Des Moines, IA

August 9, 2005Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2005, 4:15 PM CDT for Emmet County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:15 PM CDT (21:15 UTC)
Expired
Aug 9, 2005, 5:18 PM CDT
In force
63 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:25 PM CDTHAIL 0.88Estherville, IADELAYED REPORT.
Aug 9, 4:38 PM CDTHAIL 14 W Wallingford, IA
Aug 9, 5:00 PM CDTTSTM WND DMGArmstrong, IAWIDE SPREAD POWER OUTAGES IN THE ARMSTRONG. REPORT FROM KICD RADIO. CORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 092115
SVRDMX
IAC063-092215-
/O.NEW.KDMX.SV.W.0244.050809T2115Z-050809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA.

* UNTIL 515 PM CDT.

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ESTHERVILLE...OR 24 MILES NORTHEAST OF
  SPENCER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 430 PM CDT.
  NEAR GRUVER BY 440 PM CDT.
  NEAR DOLLIVER BY 455 PM CDT.
  NEAR ARMSTRONG BY 515 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 092139
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT TUE AUG 9 2005

IAC063-092215-
/O.CON.KDMX.SV.W.0244.000000T0000Z-050809T2215Z/
EMMET IA-
438 PM CDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 515
PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES EAST OF ESTHERVILLE...OR 28 MILES NORTHEAST
OF SPENCER...AND MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR RINGSTED BY 505 PM CDT.

THE LOCATIONS OF GRUVER AND ESTHERVILLE MUNICIPAL AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

AT 425 PM...NICKEL SIZED HAIL WAS REPORTED IN ESTHERVILLE BY THE 
EMMET COUNT SHERIFF.

LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447

$$

COGIL
000 
WWUS53 KDMX 092218
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
518 PM CDT TUE AUG 9 2005

IAC063-092228-
/O.EXP.KDMX.SV.W.0244.000000T0000Z-050809T2215Z/
EMMET IA-
518 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 515 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4350 9491 4327 9491 4327 9446 4350 9447

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:00 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 9, 4:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE AUG 9 2005

.DISCUSSION...

NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS
ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT
BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL
DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT
MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN
SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF
CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL
AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD
AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY
THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION
HOWEVER. COOLER TEMPS SHOULD  COINCIDE WITH CONVETIVE CHANCES/CLOUD
COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS
AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME.

EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE
SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN
PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS
(1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE
CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE
NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS
SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH
INC THREAT OF SHRA/TSRA.

MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES...
ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION
ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES
(GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY
MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH
BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER
BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA
ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG
COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT
THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED
TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO
THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT
FROM WEST TO EAST BY LATE TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 9:55 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT TUE AUG 9 2005

IAZ004>007-015>017-023>026-101100-
CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
955 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 4 PM THIS
AFTERNOON NORTHWEST OF A MASON CITY TO POCAHONTAS LINE.
THUNDERSTORMS ARE LIKELY DURING THE EVENING HOURS AND WILL CONTINUE
UNTIL LATE TONIGHT. A FEW OF THE STORMS MAY BE SEVERE UNTIL
MIDNIGHT WITH DAMAGING THUNDERSTORMS WINDS TO 70 MPH AND LARGE
HAIL.  ISOLATED SEVERE STORMS MAY ALSO OCCUR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM
WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY.

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-
955 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID THIS AFTERNOON AND EARLY EVENING WITH HIGHS
IN THE LOWER TO MIDDLE 90S.  HEAT INDICES ARE EXPECTED TO REACH 96 TO
107 DEGREES FROM NOON TO 700 PM.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 9 PM THIS EVENING
SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE
LIKELY DURING THE OVERNIGHT HOURS AND WILL CONTINUE UNTIL WEDNESDAY
MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
THUNDERSTORMS WINDS TO 60 MPH AND POSSIBLY LARGE HAIL UNTIL MIDNIGHT
NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER
MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AS THE
NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST
POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE
REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE
BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND AGAIN LATE
WEDNESDAY NIGHT AND THURSDAY.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningDMXPalo Alto48 min
Aug 9, 5:24 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Aug 9, 5:30 PM CDTSevere Thunderstorm WarningDMXPalo Alto47 min
Aug 9, 6:52 PM CDTSevere Thunderstorm WarningDMXFranklin38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.